Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Apr 12, 2023, 1:57 PM MST for 6 counties in Arizona. It took effect at Apr 13, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 1:57 PM MST (20:57 UTC)
- In effect from
- Apr 13, 2023, 11:00 AM MST
- Expired
- Apr 13, 2023, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3325 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS85 KTWC 122057 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 157 PM MST Wed Apr 12 2023 AZZ150>154-131200- /O.UPG.KTWC.FW.A.0002.230413T1800Z-230414T0300Z/ /O.NEW.KTWC.FW.W.0003.230413T1800Z-230414T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 157 PM MST Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 154... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MST Thursday. The Fire Weather Watch is no longer in effect. * TIMING...11 AM MST to 8 PM MST Thursday. * WINDS...Southwesterly 20-foot winds of 17 to 25 MPH with gusts between 35 and 40 MPH. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
911 WWUS85 KTWC 130900 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 200 AM MST Thu Apr 13 2023 AZZ150>154-140300- /O.CON.KTWC.FW.W.0003.230413T1800Z-230414T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 200 AM MST Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 154... * TIMING...11 AM MST to 8 PM MST Today. * WINDS...Southwesterly 20-foot winds of 18 to 25 MPH with gusts between 35 and 40 MPH. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
029 WWUS85 KTWC 131849 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 1149 AM MST Thu Apr 13 2023 AZZ150>154-140300- /O.CON.KTWC.FW.W.0003.000000T0000Z-230414T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 1149 AM MST Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 154... * TIMING...Through 8 PM MST this evening. * WINDS...Southwesterly 20-foot winds of 18 to 25 MPH with gusts between 35 and 45 MPH. * RELATIVE HUMIDITY...10 to 19 percent. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 12, 2:57 AM MST, 11 hours earlier.
Area forecast discussion, Apr 12, 2:57 AM MST, 11 hours before
Area Forecast Discussion National Weather Service Tucson AZ 257 AM MST Wed Apr 12 2023 .SYNOPSIS...Limited moisture remains over the eastern areas today for a few mostly dry thunderstorms over the mountains. Otherwise gusty winds are expected today and Thursday as a passing storm system knocks temperatures back down by the end of the week. && .DISCUSSION...There was a little more areal coverage of mostly dry thunderstorms yesterday than what the NBM was indicating as we ended up with a little more precipitable water than what the deterministic and ensemble models were showing. With that said early morning GOES Total Precipitable water imagery showed values between 0.50" to 0.75" across eastern Pima, Pinal and most of Graham and Cochise counties. The high end values that are over Graham county is above the 90th percentile for April. Water vapor imagery showed a weak mid-level trof just south of the border which will gradually lift northeast over the area, in a weakening state, out ahead of a stronger upper level trof. Models consistent in lifting this well above normal precipitable water NE today with drier air moving in behind. However enough moisture will be along the far eastern areas to warrant a slight chance of mainly dry thunderstorms this afternoon. Another hot April day but not a hot yesterday with a few places near April 12 record highs. Breezy to windy day tomorrow with critical fire weather conditions area wide. See fire weather section below for further details. Cooler tomorrow with highs down to near mid-April normals. Friday will be the coolest day in the next 7 days with temperatures warming back up over the weekend into early next week. && .AVIATION...Valid through 13/12Z. FEW-SCT clouds at 10k-14k ft AGL, becoming SCT-locally BKN aft 12/19Z mainly east of KTUS. Slight chance of -SHRA/-TSRA between 12/19Z and 13/03Z. Diminishing clouds aft 13/03Z. SFC wind SELY/SLY at 5-10 kts thru 12/18Z, becoming SLY/SWLY at 14-20 kts and gusts up to 30 kts between 12/18Z and 13/04Z. SFC wind diminishing to 10-15 kts aft 13/04Z. Gusts up to 40 kts near any -TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Above normal temperatures continue today, with low humidity levels. Enough mid-level moisture remains in place across eastern portions of southeast Arizona for convective build-ups from the late morning through the early evening hours. While these will be mainly dry, there is a chance for some gusty outflow winds along with the threat of lightning. 20 foot winds will increase out of the southwest at 15-20 mph this afternoon, resulting in near critical fire weather conditions. Southwest winds will be even stronger Thursday, resulting in critical fire weather conditions and a Fire Weather Watch remains in effect Thursday afternoon/evening for locations below 5,000 feet from Sells eastward. Friday will be a cooler day, but still breezy. Temperatures warm through the weekend, with low humidity levels and lighter winds. Winds then pick back up again early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for AZZ150>154. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.